Background BCG vaccination is thought to cause false positive PPD and concomitant medications to cause false negative PPD results when screening patients before starting TNF-alpha antagonists. Moreover it is assumed that INH is difficult to tolerate in this patient group. However there is a long time between BCG vaccination and TNF-alpha antagonist use in most of the rheumatology patients; there is no consistent data to show that medications cause negative PPD results; and INH is usually well tolerated by most of our patients.
Objectives To determine whether BCG vaccination causes false positive PPD, concomitant medications cause false negative PPD and whether INH is difficult to tolerate in these patients.
Methods We included adult patients who were prescribed a TNF-alpha antagonist for the first time between January 2010 and December 2012 in our clinic. Patients who had a history of active tuberculosis were excluded. BCG vaccination was determined by checking for BCG scars. We used logistic regression to analyse the determinants of a positive PPD (≥5 mm). The variables were having a BCG scar, each medication, age, gender, diagnosis and disease duration. We also evaluated the frequency of being able to complete 9 months of INH treatment and the reasons for discontinuation.
Results A TNF-alpha antagonist was started in 1229 patients (613 men, 616 women, mean age 39.53±13.82 years, disease duration 6.49±6.87 years). We excluded 136 patients who had previously used a TNF-alpha antagonist, 21 patients younger than age 18 and 41 patients who had previous tuberculosis treatment. Among the remaining 1031, an initial PPD test was available in 873, and QTF in 215 patients. At least one BCG scar was present in 757 patients. Multivariate regression analysis showed that BCG vaccination and male sex were associated with PPD positivity (OR=3.21, 95%CI 1.87-5.52, p<0.001; and OR=2.51, 95%CI 1.78-3.53, p<0.001 respectively), while azathioprine use was associated with a negative PPD (OR=0.50, 95%CI 0.27-0.93, p=0.029). 482/565 (85.30%) patients completed 9 months of treatment, 30 with interruptions and 34 with mild transaminase elevations not requiring interruption. 69 (12.21%) had to stop INH after 3.43±2.27 months. The reasons were hepatotoxicity in 31, non-willingness in 13, allergic dermal reactions in 6, nausea in 2, dizziness in 2, pregnancy in 1, shortness of breath in 1 and pancreatitis in 1 patient. Twelve patients stopped taking INH after their TNF-alpha therapy was stopped. Among the 31 who had to stop INH for transaminase elevation 7 were using concomitant methotrexate. None of the patients developed tuberculosis during our follow-up of up to 3 years.
Conclusions BCG vaccination may still be a cause of false positive PPD in candidates for treatment with TNF-alpha antagonists. Azathioprine seems to be associated with negative PPD. INH prophylaxis is generally well tolerated despite concomitant methotrexate.
Disclosure of Interest None declared
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.